I started on new antidepresent medication can they make you more depressed

Discussion in 'Fibromyalgia Main Forum' started by bobbycat, Dec 24, 2008.

  1. bobbycat

    bobbycat New Member

    My Dr. prescribed a new antidepresant medicane for me. Is it possible that they can make you more depressed. I have FMS along with alot of other medical problems.
  2. dragon06

    dragon06 New Member

    Yes sometimes an AD can make you more depressed, even suicidal. It can take awhile to find the right one or it might just be a side effect that will wear off.

    But either way if it is making you more depressed then you need to call your doctor right away. It is very important to make sure you will be ok and not get suicidal. So please call your doctor and tell him/her how you feel.
  3. jole

    jole Member

    I was on quite a few ADs and found out my body simply cannot tolerate them....but the first on I was on (Prozac) put me in the deepest, darkest hole I've ever been in! It was horrible to the point of wanting to be committed! The others were not nearly that bad, but bad.

    Most people may have adverse reactions to a few, but find one that works really well for them, so please don't give up after one try. They can do wonders if needed....and make your life so much more managable (sp).

    Best of luck with your endeavor***Jole***
  4. AuntTammie

    AuntTammie New Member

    Every single a/d I've tried (& I've tried a lot) has made me more depressed, except wellbutrin and it made me manic (& I am not bipolar normally). I hope that you find something that helps you, though. I hope you have a nice Christmas, too, despite everything.
  5. gapsych

    gapsych New Member

    Wellbutrin and Cymbalta did the same thing to me as AuntTammie. They made me manic.

    However Zoloft with Lamictal has been very effective. The lamectal helps your AD work better.

    I can tolerate SSRIs but not SNRIs which increase seretonin as SSRIs do, but also increases noradreline.

    Unfortunately, it can be trial and error but once you get the right one if needed, it can really help.

    It is a good sign that you realize what is going on but I would contact your doctor as soon as possible. It can be dangerous to wait.

    Take care.
    [This Message was Edited on 12/24/2008]
  6. Janalynn

    Janalynn New Member

    Oh absolutely - I was on two different ones that I had very adverse reactions to. I got severely depressed. I noticed a real difference that scared me. I was told to go off of them immediately.
    What are you taking? I didn't read further, so don't even know if there are replies or the same question was asked. Wellbutrin and Cymbalta both made me horribly depressed.
    It usually takes a few weeks to get in your system. I noticed both after about 2-3 weeks.
  7. bobbycat

    bobbycat New Member

    I am taking Bupropion SR 150mg. I really just don't want to live. I am tired of this life. I wake up everyday wishing I was dead.
  8. Rafiki

    Rafiki New Member

    The only time in my life that I have been clinically depressed was while taking ADs as an experiment to see if they could help my fatigue -- my desperate hope was that I had some kind of atypical depression for 20 years. I didn't, I had ME but ADs made me suicidal. I felt just as I imagine you do now. It was a battle to get through every moment of every day. It is as much luck as anything else that I am still here. Once I stopped taking them my mood recovered very quickly to its normal state which rather up beat.

    Please understand that the way you feel right now is temporary. And, yes, suicidal ideation is a well known side effect of ADs.

    I hope you can speak to your doc soon!

    Take care!

    [This Message was Edited on 12/25/2008]
  9. PainPainGoAway

    PainPainGoAway New Member

    I was briefly on that as well a few years ago. I couldn't handle it-- it made me nervous, irritable, and feeling spaced out, really sick.
    I ended up trying Zoloft which worked well for me as long as I kept the dose low and I took it for a few years.
    Have you contacted your doctor or the pharmacy to find out if you should seek out an alternative med?
    Take Care,
  10. Empower

    Empower New Member

    Yes, I think that some can

    Which one are you taking?

    You should tell your doctor about this
  11. bobbycat

    bobbycat New Member

    I am taking Bupropion 150 mg. Holidays were bad I would not go anywhere and I would not talk to anyone. Today I am better mentally but it is like you are in another world.
  12. Chelz

    Chelz New Member

    I am amazed at how much doctors love to prescribe these medications. I have been on a few this is what happened.

    Zoloft: Felt like I was under water, slow, very down, then I felt like I couldn't catch my breath. I was put on 50 mg, and I'm not sure why the doc even gave it to me. I almost went to the ER. I stopped the drug.

    Elavil: Blurry vision, slow thinking, dry mouth that never went away, huge weight gain. I stopped the drug.

    Paxil: HUGE weight gain, even worse than the Elavil, which caused a deep depression. I stopped the drug.

    Wellbutrin: Like so many others have said, this drug made me MANIC. I couldn't even sit down long enough to eat a meal, that drug was stopped in 3 days.

    Bottom line, I have no idea why these docs keep dishing these drugs out. I feel they mess with your body or brain in some manner that was just not acceptable for me. They need to get to the bottom of our conditons, really pay attention, listen and not just hear what we are saying. FM can cause depression because of the lack of understanding from family, friends, co-workers, etc. Chronic pain and fatigue and a host of other problems would bring anyone to a depression, but the core of this condition has really never been discovered, that is enough to put anyone in a state of anxiety and depression.

    At least now I do not have to deal with any additional problems that these drugs can cause because I simply cannot tolerate anymore added problems. I hope your situation is not like mine, talk with your doctor if you continue to feel depressed with your antidepressant. Hugs to you, Chelz.
  13. hermitlady

    hermitlady Member

    You should call your dr ASAP, don't let yourself get any worse! Believe me, I know exactly how you feel and it's torture.

    I don't know your history, but there are many ADs out there to try. It's really strange how people react so differently to them. One med can be a lifesaver to one person and make the next person feel worse. Brain chemistry is such a difficult thing to balance.

    I won't even bother listing the meds I've tried and quit.....LOTS of them. I always end up back on Prozac, it doesn't always work perfectly, but I don't think I'd still be alive without it.

    I've been thru some extremely bad episodes of depression in the last 10 yrs. I put myself in the hospital one time and stayed there for a month, it was the best thing I could have done. You might think about either outpt or inpt psych treatment, you have a lot of options out there to get some help.

    I really hope you'll contact your dr right away, don't wait, you need to take care of yourself. Believe it or not, the bad depression will eventually lift....it's NOT forever (altho it feels that way). You should go over to the depression board sometime, there is a lot of good support from people who truly understand (like me).

    Feel better, Hermit